North Carolina, 2017

Damaging Winds in North Carolina, May 1, 2017

May 1, 2017 · NWS RNK · 9 events in 4 counties and zones

A slow moving cold front crossed the region during the mid afternoon hours on May 1st. This front produced damaging winds as it moved east, with most of the damage|occurring along and east of the Blue Ridge across portions of north central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow moving cold front crossed the region during the mid afternoon hours on May 1st. This front produced damaging winds as it moved east, with most of the damage|occurring along and east of the Blue Ridge across portions of north central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 1, 1:29 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, May 1, 1:29 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
229 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front will move through the region today and bring the
potential for strong to severe thunderstorms into early this
evening. Blustery northwest winds behind the front will usher in
cooler air for midweek. Another cold front will move through on
Thursday night, followed by much below normal temperatures fore
the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...

Satellite imagery shows that low clouds have been holding tough
across the region and this has helped keep instability in check.
However, some breaks/thin spots have developed so some degree of
heating is occurring. Since we didn't have a massive exodus of
clouds and are now passed peak heating, there is not a large
pool of unstable air for upstream convection to move into. While
this will indeed limit the threat for widespread severe
thunderstorms, shear remains very impressive so will have to
closely monitor the radar for embedded deeper convection just
ahead of the front that may be able to tap the low level wind
field.

The cold front will be moving off to our east early tonight,
with strong northwest flow developing overnight. Winds will
become quite strong along the ridgetops, then spread to lower
elevations with diurnal mixing tomorrow. Note that recent
rainfall has let the ground quite wet and this may cause trees
to topple more easily in the gusty conditions. The low level
wind field will then relax and allow winds to diminish later
Tuesday afternoon.

Temperatures behind the front will be trending cooler and be
near normal for the start of May. Highs Tuesday will generally be
in the Middle 70s east of the Ridge and in the middle 60s west.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 200 PM EDT Monday...

With the potential for active weather in the near-term period,
completed the short- and long-term part of the forecast early
without the 12z ECMWF.

The central Appalachians, southern Blue Ridge and the VA/NC Piedmont
region looks to be on the southern periphery of cyclonic flow in mid-
levels Tuesday night into early Wednesday. Surface ridge of high
pressure builds from the northwest, affording clear skies but also
slightly cooler than typical early-May temperatures due to 850 mb
cool advection (generally dropping to 0 to +2C). While boundary
layer generally decouples allowing for stronger Tuesday gusts to
abate by Tuesday evening, aforementioned cool thermal profiles aloft
combined with daytime insolation Wednesday should again lead to
moderately breezy westerly to northwesterly winds. Lows Tuesday
night in the 40s to near 50, rebounding up to highs the 60s to lower
70s with daytime sunshine Wednesday.

Later Wednesday into Wednesday night, ridging at the surface
continues to build eastward off the coast. 2-m AGL to 925 mb flow
becomes northeast to easterly, leading to potential for increasing
cloudiness/stratus developing along and east of the Blue Ridge later
Wednesday into Wednesday night. Will also be watching for increasing
cloudiness as well in our far western VA/southeast WV counties
toward early Thursday morning as well, ahead of a potent vertically
stacked circulation centered over the mid-Mississippi Valley. We
should remain generally dry however. Lows in the mid 40s to
lower/mid 50s with greater amounts of cloud cover late.

By Thursday, strengthening low-level south to southwest flow of 35-
45 kts results in marked increase thermal and moisture advection
through the day precedes a strong cold front. PWATs increase to
values around 1.0 to 1.25" per SREF mean, and while strong vertical
wind shear is present surface-based instability is quite poor due to
overnight stratus that may struggle to burn off if at all before the
front arrives. PoPs increase from the west mainly Thursday
afternoon, and couldn't rule out some embedded thunderstorms tied
mainly to the front itself into far southeast VA into southeast WV.
Steadiest/heaviest rain appears to occur Thursday night. I could
envision there being a limited concern for heavy rain and possible
isolated hydrologic concerns, though that threat may be better
focused into Thursday evening. Highs Thursday are a bit tricky given
likelihood of cloudiness all day offsetting warm thermal advection;
offered highs only in the 60s, undercutting available MOS by several
degrees with little to no insolation expected.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 200 PM EDT Monday...

Cold front associated with upper low over the Ohio Valley looks to
move east across the forecast area Thursday evening. Focus for
heaviest rainfall appears to be in this period given PWAT values of
at or around 1.25" with some southeasterly upslope enhancement
possible along the Blue Ridge and into the foothills. Again, not
thinking severe could see potential for heavier rain rates and
possible isolated hydro issues if rain and/or embedded thunderstorms
can train in a linear fashion. Relatively fast northeastward cell
motion given strong wind field would keep the threat limited.
Certainly something to carefully monitor in later guidance.

Temperatures then trend near to cooler than normal for Friday into
the weekend as the region becomes governed by deep cyclonic gyre and
associated cold pool aloft. Periods of diurnal, instability-driven
rain showers will be possible Friday into Saturday. 850 mb
temperatures in southeast WV do cool below 0C Saturday, so
possibility for a few late-season snowflakes along the western
Greenbrier County hillslopes if thermal profiles are correct. While
we lose the moisture for precip Sunday into early next week,
temperatures stay near to below normal until we rid ourselves of the
cold pool aloft, which doesn't appear likely until early next
week.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Convection ahead of a cold front approaching from the west will
be the main concern for aviation into this evening. Convection
may approach severe levels with strong winds the primary threat.
Will rely on meso guidance in attempting to time passage of
convection. Expect the front to be pushing off to our east early
tonight, but synoptic winds in cold advection behind the front
will become quite gusty along the hilltops overnight, then
migrate to lower elevations when diurnal mixing becomes
established tomorrow. Gusts tomorrow may exceed 30 kts
especially at KROA. Cigs may lower to MVFR west of the Blue
Ridge in upslope flow overnight but expect conditions to trend
to VFR through Tuesday morning.

Extended Aviation Discussion...

VFR conditions will continue as winds subside under high
pressure Tuesday night through Wednesday/Wednesday night.
A slow moving low pressure system will then bring widespread
precipitation and sub-VFR conditions to the Mid Atlantic region
Thursday and Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...AL
LONG TERM...AL
AVIATION...MBS/JH
Hazardous weather outlook, May 1, 2:55 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
355 PM EDT Mon May 1 2017

VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-020900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
355 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms containing damaging
winds and large hail today. An isolated tornado could also occur.

West winds may also gust to 40 or 45 mph tonight behind a passing
cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-020900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
355 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms containing damaging
winds and large hail today. An isolated tornado could also occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015-020900-
Ashe-Alleghany NC-Watauga-Grayson-
355 PM EDT Mon May 1 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT
TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also a slight risk for severe thunderstorms containing
damaging winds and large hail today. An isolated tornado could also
occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 11:38 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     NON-TSTM WND DMG 1 ENE BLUEFIELD         37.24N 81.25W
05/01/2017                   TAZEWELL           VA   TRAINED SPOTTER

            THUNDERSTORM WINDS RESULTED IN A DOWNED TREE ONTOP OF A
            CAR AT A LOCAL RESTAURANT IN BLUEFIELD VIRGINIA. NEARBY,
            A 42 MPH WIND GUST WAS REPORTED AT THE BLUEFIELD AIRPORT
            AROUND THE SAMETIME. WINDGUSTS ASSOCIATED WITH UPSLOPE
            SOUTHERLY FLOW AHEAD OF THE FRONTAL BOUNDARY.

&&

JMORROW
Special weather statement, May 1, 2:29 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
329 PM EDT MON MAY 1 2017

VAZ009>016-012030-
Giles-Grayson-Pulaski-Bland-Wythe-Montgomery-Smyth-Carroll-
329 PM EDT MON MAY 1 2017

...A STRONG THUNDERSTORM WILL AFFECT
PULASKI...SOUTHWESTERN GILES...EAST CENTRAL SMYTH...EASTERN BLAND...
WYTHE...NORTHWESTERN CARROLL...CENTRAL GRAYSON AND SOUTHWESTERN
MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

At 329 PM EDT, a strong thunderstorm was located over Bridle Creek,
moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Radford...
Pulaski...
Wytheville...
Bland...
and Dublin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3729 8098 3730 8092 3707 8039 3700 8051
      3701 8052 3700 8052 3697 8055 3693 8064
      3692 8063 3657 8116 3657 8122 3665 8146
TIME...MOT...LOC 1929Z 221DEG 43KT 3664 8129

KK
Special weather statement, May 1, 2:46 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT MON MAY 1 2017

WVZ042>044-507-508-012045-
Western Greenbrier-Mercer-Summers-Eastern Greenbrier-Monroe-
346 PM EDT MON MAY 1 2017

...A STRONG THUNDERSTORM WILL AFFECT
GREENBRIER...SUMMERS...CENTRAL MERCER AND NORTHWESTERN MONROE
COUNTIES...

At 346 PM EDT, a strong thunderstorm was located near Flat Top,
moving northeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Princeton...
Lewisburg...
Hinton...
Ronceverte...
and Rainelle.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3822 8036 3811 8036 3805 8026 3806 7996
      3727 8128 3734 8136 3758 8119 3759 8109
      3772 8097 3768 8088 3782 8094 3787 8075
      3795 8081 3799 8077 3806 8080 3806 8087
      3810 8088 3810 8084 3808 8071 3827 8044
TIME...MOT...LOC 1946Z 235DEG 48KT 3764 8111

KK
Special weather statement, May 1, 3:01 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT MON MAY 1 2017

NCZ001>004-019-VAZ015>017-032-012100-
Stokes-Surry-Ashe-Wilkes-Alleghany-Grayson-Patrick-Floyd-Carroll-
401 PM EDT MON MAY 1 2017

...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY AND SURRY COUNTIES IN NORTHWESTERN NORTH CAROLINA...
NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...WILKES
AND SOUTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...
SOUTHWESTERN FLOYD...CARROLL...SOUTHEASTERN GRAYSON AND PATRICK
COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...

At 400 PM EDT, a strong thunderstorm was located over Halls Mills,
moving northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Galax...
North Wilkesboro...
Elkin...
and Wilkesboro.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 8135 3604 8140 3607 8141 3611 8153
      3612 8154 3619 8146 3625 8147 3629 8141
      3629 8137 3648 8138 3657 8117 3700 8046
      3663 8013 3625 8081 3624 8087 3606 8088
      3606 8098 3603 8107 3604 8120 3600 8132
TIME...MOT...LOC 2000Z 235DEG 48KT 3629 8117

KK
Special weather statement, May 1, 3:06 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
406 PM EDT MON MAY 1 2017

NCZ004-005-VAZ033-034-043-044-012100-
Stokes-Rockingham-Henry-Franklin-Bedford-Pittsylvania-
406 PM EDT MON MAY 1 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...WESTERN ROCKINGHAM...PITTSYLVANIA...SOUTH
CENTRAL BEDFORD...HENRY AND SOUTHEASTERN FRANKLIN COUNTIES AND THE
CITY OF MARTINSVILLE...

At 406 PM EDT, a strong thunderstorm was located over Stoneville,
moving northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danville...
Eden...
Martinsville...
Wentworth...
and Mayodan.

LAT...LON 3626 8001 3637 8015 3724 7965 3708 7943
      3706 7944 3707 7940 3690 7917 3625 7990
TIME...MOT...LOC 2006Z 222DEG 42KT 3646 7992

KK

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yadkin

When
May 1, 3:42 PM EST to 3:43 PM EST
Where
Yadkin County, 1.2 mi ESE of Lone Hickory to 1.13 mi SW of Martins Store
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.061, -80.702

Thunderstorm winds blew down two trees along Lone Hickory Road and an additional tree onto Liberty Church Road.

Thunderstorm Wind, Yadkin

When
May 1, 4:01 PM EST
Where
Yadkin County, 0.56 mi E of East Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.220, -80.510

Thunderstorm winds brought down a tree on a house along Highway 67.

Thunderstorm Wind, Stokes

When
May 1, 4:32 PM EST
Where
Stokes County, 0.69 mi S of Prestonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.460, -80.120

Thunderstorm winds brought down a tree along Tom Shelton Road.

Thunderstorm Wind, Stokes

When
May 1, 4:41 PM EST
Where
Stokes County, 2.33 mi ENE of Dillard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.410, -80.060

Thunderstorm wind gusts resulted in two trees down along Dunlap Road.

Thunderstorm Wind, Rockingham

When
May 1, 4:43 PM EST
Where
Rockingham County, 0.68 mi W of Mayodan
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.420, -79.982

Thunderstorm winds brought down a tree onto Ayersville Road near the intersection with Squire Loop.

Thunderstorm Wind, Stokes

When
May 1, 4:52 PM EST
Where
Stokes County, 2.66 mi SW of Walnut Cove
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.270, -80.180

Thunderstorm wind gusts resulted in numerous trees down along Highway 65 and Baux Mountain Road.

Thunderstorm Wind, Rockingham

When
May 1, 5:05 PM EST
Where
Rockingham County, 1.51 mi NNE of Wentworth
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.420, -79.760

Thunderstorm winds blew down a tree on Roach Road.

Thunderstorm Wind, Rockingham

When
May 1, 5:37 PM EST
Where
Rockingham County, 0.86 mi N of Stacy
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.442, -79.577

Thunderstorm winds brought down a tree along Estes Road near the location where it intersects Wolf Island Creek.

Thunderstorm Wind, Caswell

When
May 1, 5:45 PM EST
Where
Caswell County, 1.31 mi WNW of Gatewood
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.540, -79.420

Thunderstorm winds downed eight trees on private property northeast of the community of Pelham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701882, 701883, 701884, 701885, 701886, 701887, 701888, 701889, 701890.